New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

GeorgiaMom
New Member


Date Joined Dec 2006
Total Posts : 2
   Posted 12/25/2006 9:14 PM (GMT -7)   
I have been searching for an hour or so trying to find information on possible memory loss from ventricular reentry tachycardia / catheter ablation?  I had catheter ablation surgery a few years ago for attacks that I was having, the last two were quite severe, my heart beat was up to 240, and they said my heart quit beating and was quivering.  But, it seems that ever since then my short term memory has steadily been getting worse. Does anyone know of a site with information on this subject, or heart of anything similar?
Thanks in advance!

legllyblnde
Regular Member


Date Joined Oct 2006
Total Posts : 22
   Posted 12/25/2006 10:00 PM (GMT -7)   
From what I can tell in my research, it's not the ablation itself but the beta blockers that lots of us are put on before (and often after) the ablation that causes short-term memory loss. Here are two links that might help. The first is a doctor at the Cleveland Clinic (known for its expertise in the area of catheter ablations) which only mentions the potential for memory loss regarding the actual procedure. Based on the question asked of him, I think he would have mentioned if memory loss was a side-effect of having an ablation. He seemed to suggest that the only memory loss should be of the procedure. The second link is to a site that mentions that short-term memory loss is associated with beta blockers.

I'm a 24-year-old law student and I began beta blockers for AVNRT in October. I had my ablation at the beginning of December and have been terrific as far as my heart goes ever since. However, I noticed that before the ablation, the beta blocker I was on (Toprol XL) made me feel lazy and un-motivated and made it difficult for me to learn things in school. I've always been an excellent student and am in my last year of law school. I was convinced it was the medicine and my doctor confirmed this. He cut my dosage after my ablation earlier this month and now I only have to take a small dose at night. That's helped a lot, but I can still tell I'm not quite myself. I'm supposed to get to cut it out altogether in January, so I'm hoping that's the case. I'm convinced the medicine not only makes my memory worse but that it makes me far less motivated and outgoing. Can't wait to get off this stuff!
 
 
 
Here's another link I found discussing the effect of beta blockers on your brain/memory:  http://www.memorylossonline.com/glossary/betablockers.html

Post Edited (legllyblnde) : 12/25/2006 10:05:17 PM (GMT-7)


GeorgiaMom
New Member


Date Joined Dec 2006
Total Posts : 2
   Posted 12/26/2006 6:49 AM (GMT -7)   

Thank you for your reply. AVNRT? I was diagnosed with Atrio ventricular reentry tachycardia.  The day after I had my surgery the physician told me to toss the medications. I began having attacks when I was 17 and wasn't diagnosed until the year I had my surgery then 34.  By that time they were quite severe and medications couldn't even prevent them.  My regular Dr. put me on Lopressor and wanted to wait and see what happened, that made me very sluggish and my heart felt like it was barely beating which scared me.  I changed Dr.'s so that I could get a referral to a Cardiologist.  He put me on two medications one to take daily and one to take at the onset of an attack. Diltiazem (Cardizem)sounds familiar.  The last two attacks that I had, neither medications worked, luckily the Cardiologist had put a halter monitor on me the day before and everything was caught on it.  They scheduled the surgery for the next day.  The EMT's gave me a shot of something both times (I can't remember the name of either)my heart, which went well.  I was quite conscious and aware of what was going on, so they gave me the option of it or being shocked, like someone awake wants to be shocked , HA.   It really does seem like the onset of my memory problems began all around this time, as well as being able to focus. I will continue to try and look for information on it, and as soon as we have insurance again see a physician, maybe it isn't related, but I just feel as though it is.

 


legllyblnde
Regular Member


Date Joined Oct 2006
Total Posts : 22
   Posted 12/26/2006 4:30 PM (GMT -7)   
AVNRT is Atrioventricular Nodal Reentrant Tachycardia...sounds like we have the same thing.  I was on (and am still on low doses of) Toprol XL, which is the same thing as Lopressor.  My cardio left me on reduced doses until I go for my follow-up appointment 6 weeks after my ablation, which is in a couple more weeks.  I'll ask him when I'm there, but he and I discussed this previously as well.  I told him I was having trouble remembering things in class and feeling sluggish and he assured me I'd feel better when I was off the Toprol.  Not sure why you're having trouble if you've been off the Lopressor for awhile.  Let me know if you find out anything though!  Good luck!
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, December 10, 2017 9:22 PM (GMT -7)
There are a total of 2,903,848 posts in 318,690 threads.
View Active Threads


Who's Online
This forum has 158101 registered members. Please welcome our newest member, mudwoman.
342 Guest(s), 6 Registered Member(s) are currently online.  Details
Husband Johnny, PeteZa, Cassi84, Serenity Now, ASAdvocate, yakingmom